Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


to start treatment or not
Mar 25, 2007

Hi there. For the past four years, I have been off of meds. In 1999, I was diagnosed and had an initial cd4 of 220 and a vl of 11,000. right away I was put on 3tc, 4dt and viramune. over the years, I noticed lipoatrophy and decided to stop the drugs. my vl went from undetectable to about 35,000, then down to 25,000 for a few years, spiked up to over 100,000 briefly, then came down again to 35,000 where it seems to stay. my cd4 remains about 300ish with 19percent. Cd4 never raised above 450 even on meds.

my dr. feels that, on one hand, I should be on meds (he is very conservative)but, on the other hand, realizes that i am staying pretty stable without them.

I am confused myself, and often wonder if I am doing my body more harm than not with me being off of meds than if I were on them? I do get concerned about the possibility of dementia or what an an active vl might be doing to my body. however, the meds have their own host of problems as well.

any advice?

Response from Dr. Young

Thanks for your post.

I'd agree that there is no holy grail that says exactly when to (or not) to start medications. Your past experiences with d4T don't help, since the drug is now know to fuel lipoatrophy.

Nonetheless, I do think that current medications are much better tolerated and their risk is lower than the attendant risks of letting HIV have it's way. With a persistently abnormal (below 350) CD4 count and percentage below 20, if you were my patient, I'd advocate and support the idea of resuming medications.

Hope this helps, BY



Previous
Atripla
Next
Early concerns

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement